It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Message
Posted by D.J. on January 21, 2000 at 10:57:29:

In Reply to: Re: Effects of long term use of Dilantin posted by Edwards on October 27, 1999 at 09:56:14:

: My mother has been on Dilantin for only two months and she had a toxic reaction to this medication which caused her to be admitted to intensive care because her skin started sloughing off of her hands and her neck and it also affected her respiratory system. Prior to that, it changed her skin tone and caused her speech to slur and have long term memory loss:
: : : : I would like to hear from anyone who has taken Dilantin long term, and who has suffered from severe or even bizarre side effects. I was on Dilantin for thirty plus years for seizure control. In addition to common side effcts, I have suffered damage to my body, (gums, bones, muscle, tissue ect). I was finally taken off Dilantin a few years ago in favor of phenobarbital, but the damage has not yet reversed. Anybody out there in a similar situation?
: : : My mother has been on dilantin for 2 years and
: : : I am trying to find out the side effects. She is
: : : not walking very good and her balance is off and
: : : some times she is confused when she says things.
: : : Her doctor says it isnt the dilantin but I think
: : : it is. If you know any thing that you think might
: : : help me please e mail me. thanks debbie

: : Debbie, I have been taking dilantin for 15 yrs., and while I have a few side effects,the main thing for me to overcome has been the fatigue. It`s more manageable than it was 15 yrs ago, but it still occurs.
: : Also- I read a nurse`s drug manual,and it lists "confusion" as one of the side effects of dilantin. Sincerely, Carol

Debbie, I have been taking Dilantin for thirty-seven years. Your discripton of your mother is classic dilantin toxicity. Is she also experiencing some numbness or tingling in her toes? I suggest you have her doctor do a blood draw and check her med levels. If the doctor gives you grief about it find a new doctor. Though your mother is not "overdosing" in the sense of passing out, she may not be processing the medication properly. This can be hard on the liver, and according to my research, certain damage to the nervous system can be irreversable.
I became sensitive to my dilantin dose two years ago,(my liver had had enough of it)but it is still the med of choice in my case. I have had to lower the dose and add Nuerontin to it to maintain seizure control.Good luck. D.J.


Follow Ups

All times are GMT -7. The time now is 05:19 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!